Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 375, NWS Dodge City, KS

October 16, 1998Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 16, 1998, 4:59 PM CDT for Ellis County, Trego County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 1998, 4:59 PM CDT (21:59 UTC)
Expired
Oct 16, 1998, 5:35 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS1 KDDC 162200 RRA
SVRDDC
KSC051-195-162235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS
  SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 535 PM CDT

* AT 458 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTHWEST OF ANTONINO... MOVING NORTHEAST AT
  45 MPH.

* SOME LOCATIONS AFFECTED
  ANTONINO                     BY 510 PM CDT
  YOCEMENTO                    BY 515 PM CDT
  MUNJOR                       BY 520 PM CDT
  HAYS                         BY 520 PM CDT
  TOULON                       BY 520 PM CDT
  CATHERINE                    BY 530 PM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

CICCONE/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:35 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 16, 3:35 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT FRI OCT 16 1998

IN THE SHORT TERM IT APPEARS THAT THE CHALLENGE WILL BE THE OVERNIGHT
LOW TEMPS ACROSS CWA AND THUNDERSTORM ACTIVITY ALREADY SHOWING
SIGNS OF DEVELOPMENT.

A DRY WEDGE OF AIR DELIVERED SOME CLEAR SKIES TO PORTIONS OF
SOUTHWESTERN KS EARLIER TODAY NEAR SFC BOUNDARY. IN AREAS WHERE
THE SUN HAS BROKEN OUT...SHRA AND TSRA HAVE BEEN DEVELOPING OVER THE
PAST FEW HOURS. AVN AND ETA MOVE SFC FRONT SLOWLY INTO CENTRAL KS BY
SAT AM. NGM IS ALITTLE SLOWER IN ITS TIMING. GIVEN 12Z 500 MB 12HR HT
FALLS CENTERED IN CO AND NORTHWESTERN NEW MEXICO AND ANOTHER 300 MB
JET STREAK DIGGING INTO THE WEST SIDE OF THE UPPER LEVEL LOW...I AM
CURRENTLY LEANING TOWARDS THE NGM SLOWER SOLUTION AT THIS TIME.

WV IMAGERY INDICATING SHORT WAVE MOVING INTO THE EASTERN CO AND THE
PANHANDLES OF OK AND TX. THIS RELATES WELL WITH 50O MB VORT LOBE
LOCATED IN THIS AREA AT 18Z FROM BOTH THE NGM AND ETA. AS THIS SW
MOVES EAST AND ENCOUNTERS THE SFC BOUNDARY...CONVECTION WILL CONTINUE
AND BECOME MORE WIDE SPREAD. 17Z ADAP LI/S WERE -6 AND SOME
DECENT MOISTURE CONVERGENCE PRESENT NEAR THE BOUNDARY WHICH WAS
LOCATED ROUGHLY FROM SCOTT CITY TO LIBERAL. WILL THEREFORE MENTION
POPS EAST OF THIS LINE THIS EVENING WITH HIGHEST POPS ACROSS THE
NORTHEAST AND EASTERN MOST OF THE CWA. WILL ALSO MENTION THAT A
FEW OF THESE STORMS WILL ALSO BE SEVERE. WILL TAKE ONE LAST LOOK BEFORE ISSUING ZONES
FOR POSSIBLY RAISING OF POPS ACROSS THE EAST.

DWPTS HAVE BEEN STEADILY FALLING ACROSS EASTERN CO FROM THE 50S INTO
THE 30S BEHIND THE FRONT. EHA ALSO SHOWING FALLING DWPTS THIS
AFTERNOON.  AHEAD OF THE BOUNDARY THERE WERE DWPTS IN THE 60S ACROSS
THE EASTERN HALF OF THE CWA. WITH SOME CLEAR SKIES OVERNIGHT THIS
WILL GIVE RISE TO A WIDE RANGE OF TEMPERATURES OVERNIGHT AS SOME DRY
AND COOLER AIR SETTLES INTO PORTIONS OF SOUTHWESTERN KS.

SOME MOISTURE WILL WRAP AROUND THIS LOW AND BRING SOME CLOUDS BACK
ON SATURDAY. DO NOT BELIEVE IT WILL AFFECT ALOT OF THE AREA SO WILL
BE OPTIMISTIC AND GO WITH CLEAR SKIES FOR NOW. HIGH PRESSURE WILL
SETTLE IN AND BRING CLEARING CONDITIONS BUT COOL TEMPS FOR THE END OF
THE WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 052/063 039/064 037 300
GCK 048/063 038/064 036 200
EHA 045/062 038/066 036 000
LBL 046/063 039/066 037 200J
HYS 054/064 038/063 038 500
P28 058/068 047/066 039 500

.DDC...NONE.

RB/JC

In the hours before

Special weather statement, Oct 16, 11:18 AM CDT, 5 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1118 AM CDT FRI OCT 16 1998

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM NESS CITY
TO COLDWATER LATE THIS AFTERNOON AND THIS EVENING.

SYNOPSIS:  AN AREA OF LOW PRESSURE WAS LOCATED IN EASTERN COLORADO
LATE THIS MORNING WITH A COLD FRONT EXTENDING SOUTH ACROSS THE
PANHANDLES OF OKLAHOMA AND TEXAS. THE COLD FRONT WILL SLOWLY MOVE
EAST ACROSS SOUTHWESTERN KANSAS DURING THE AFTERNOON AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA FROM THE SOUTHWEST. THIS WILL
PRODUCE SOME SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS
BOUNDARY DURING THE LATE AFTERNOON ACROSS MUCH OF SOUTHWESTERN
KANSAS...HOWEVER MOST OF THESE STORMS WILL REMAIN BELOW SEVERE
LIMITS. THE EXCEPTION WILL BE EAST OF A LINE FROM NESS CITY TO
COLDWATER WHERE LOW LEVEL MOISTURE IS MORE ABUNDANT. IN THIS
AREA...LOW LEVEL MOISTURE CONVERGENCE COMBINED WITH A STRONG LOW
LEVEL WIND FLOW MAY ALLOW A FEW OF THESE STORMS TO BECOME SEVERE.

THIS COLD FRONT WILL ADDITIONALLY PRODUCE STRONG SOUTH WINDS OF 20 TO
30 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON AS IT MOVES EAST ACROSS
THE AREA.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB
Special weather statement, Oct 16, 11:18 AM CDT, 5 hours 41 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1118 AM CDT FRI OCT 16 1998

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM NESS CITY
TO COLDWATER LATE THIS AFTERNOON AND THIS EVENING.

SYNOPSIS:  AN AREA OF LOW PRESSURE WAS LOCATED IN EASTERN COLORADO
LATE THIS MORNING WITH A COLD FRONT EXTENDING SOUTH ACROSS THE
PANHANDLES OF OKLAHOMA AND TEXAS. THE COLD FRONT WILL SLOWLY MOVE
EAST ACROSS SOUTHWESTERN KANSAS DURING THE AFTERNOON AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA FROM THE SOUTHWEST. THIS WILL
PRODUCE SOME SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS
BOUNDARY DURING THE LATE AFTERNOON ACROSS MUCH OF SOUTHWESTERN
KANSAS...HOWEVER MOST OF THESE STORMS WILL REMAIN BELOW SEVERE
LIMITS. THE EXCEPTION WILL BE EAST OF A LINE FROM NESS CITY TO
COLDWATER WHERE LOW LEVEL MOISTURE IS MORE ABUNDANT. IN THIS
AREA...LOW LEVEL MOISTURE CONVERGENCE COMBINED WITH A STRONG LOW
LEVEL WIND FLOW MAY ALLOW A FEW OF THESE STORMS TO BECOME SEVERE.

THIS COLD FRONT WILL ADDITIONALLY PRODUCE STRONG SOUTH WINDS OF 20 TO
30 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON AS IT MOVES EAST ACROSS
THE AREA.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray30 min
Oct 16, 4:02 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness33 min
Oct 16, 4:35 PM CDTSevere Thunderstorm WarningDDCNess35 min
Oct 16, 6:56 PM CDTSevere Thunderstorm WarningDDCEllis34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.